NORTHWEST TERRITORIES - (February 24, 2022) – The Office of the Chief Public Health Officer (OCPHO) is alerting the public of two recent suspected overdose deaths in the territory.
NWT’s Coroner’s Office has informed OCPHO on February 24, 2022 that their investigation into two recent deaths leads them to believe that the deaths are due to drug overdoses, potentially from cocaine mixed with other substances. With Canada experiencing a high number of opioid deaths, the concern is the deaths are due to opioid adulterants.
The deaths occurred in a southern NWT community. Because illicit drugs supplies can involve every NWT community, the Office of the Chief Public Health Officer believes all communities are at risk of receiving drugs with potential adulterants. The Coroner’s Office will continue their investigation into the recent deaths.
People who use drugs should use them with others present, start with small amounts, and should have naloxone nearby and know how to use it. People should not mix drugs with other drugs, or with alcohol. Mixing substances increases the risk of overdose.
If you suspect an overdose call an ambulance or your local health centre. Signs and symptoms of overdose can include the following:
- Breathing will be slow or absent;
- Lips and nails are blue;
- Person is not moving;
- Person is choking;
- Gurgling sounds or snoring;
- Severe sleepiness
- Person can’t be woken up; or
- Skin feels cold and clammy.
The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose.
Residents are reminded that naloxone kits (opioid reversing agent) are available at all hospitals, health centres and pharmacies in the NWT. Note that naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose. Carfentanil overdoses may require repeated doses of naloxone.
For more information contact:
Health and Social Service